Alabama, 2005

Flash Flood in Alabama, August 12, 2005

August 12, 2005 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 12, 1:01 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 12, 1:01 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT FRI AUG 12 2005

.SHORT TERM...(TONIGHT - SUNDAY NIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON THE RADAR AGAIN
THIS AFTERNOON. SO FAR, MOST NUMEROUS OVER EAST ALABAMA, BUT A FEW
ECHOS BEGINNING TO SHOW UP IN EAST MISSISSIPPI AND NORTHWEST
ALABAMA...AND MAY FILL IN WITH TIME. HOT AND HUMID WHERE IT IS NOT
RAINING...WITH LOWER 90S FROM TUP TO TCL AND MEI.

BASIC UPPER LEVEL PATTERN EXPECTED TO REMAIN IN PLACE THROUGH MOST
OF THE WEEKEND. UPPER LOW SWIRLING OVER SOUTHWEST ALABAMA WILL
CONTINUE TO DRIFT SLOWLY NORTHEAST-WARD WITH TIME. WITH STEEPER
LAPSE RATES...ITS NOT GOING TO TAKE A WHOLE LOT OF HEATING TO GET
SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY AND SUNDAY. PLAN TO
GO WITH LIKELY POPS ACROSS THE EAST ON SATURDAY AND SCATTERED
ELSEWHERE...THEN BACK DOWN TO SCATTERED WORDING ON SUNDAY AS UPPER
LOW BEGINS TO BECOME ABSORBED IN UPPER FLOW PATTERN.

HIGHS ON SATURDAY AND SUNDAY VERY SIMILAR TO TODAY...AND HEAVILY
DEPENDENT ON SHOWER/STORM ACTIVITY. LOWS WILL RANGE FROM AROUND 67
IN RURAL AREAS TO 73 NEAR THE CITIES.

.LONG TERM...(MONDAY - FRIDAY)

MODELS CONTINUE TO AGREE ON WEAKENING AND LIFTING UPPER LOW
TOWARDS THE NORTHEAST AND OUT OF OUR AREA BY MONDAY. REMAINDER OF
FORECAST TO BE INFLUENCED BY PROXIMITY OF BERMUDA RIDGE. IT COULD
GET TOASTY BY THE MIDDLE OF NEXT WEEK...BUT NOTHING UNUSUAL FOR
AUGUST. HIGHS IN THE LOW TO MID 90S WITH LOWS 69 TO 75. POPS ABOUT
AVERAGE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  89  69  89 /  20  60  20  50
ANNISTON    72  88  71  88 /  20  60  20  50
BIRMINGHAM  73  90  72  90 /  20  60  20  50
TUSCALOOSA  73  92  72  92 /  20  50  20  50
CALERA      72  89  71  89 /  20  60  20  50
AUBURN      71  89  69  89 /  20  60  20  50
MONTGOMERY  73  90  72  90 /  20  60  20  50
TROY        72  90  70  90 /  20  60  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Aug 12, 12:18 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI AUG 12 2005

ALZ011>015-017>050-131822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
9 PM TONIGHT. THESE STORMS WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL OF PRODUCING VERY HEAVY RAIN.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

In the hours before

Special weather statement, Aug 12, 11:39 AM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI AUG 12 2005

ALZ041-043-044-121815-
AUTAUGA-ELMORE-MONTGOMERY-
1239 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 115 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PRATTVILLE...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PRATTVILLE...
MILLBROOK...MONTGOMERY...DANNELLY FIELD AND SNOWDOUN THROUGH 115 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Aug 12, 12:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT FRI AUG 12 2005

ALZ043-044-121830-
ELMORE-MONTGOMERY-
105 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 130 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLBROOK...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLBROOK...COOSADA
AND WETUMPKA THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ADDITIONALLY...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Aug 12, 12:39 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT FRI AUG 12 2005

ALZ021-121915-
CLEBURNE-
139 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINEY WOODS...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BORDEN SPRINGS AND
PINEY WOODS THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY...STRONG GUSTY WINDS ARE EXPECTED. THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Aug 12, 1:35 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT FRI AUG 12 2005

ALZ020-122000-
CHEROKEE-
235 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 300
PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTRE...GAYLESVILLE
AND CEDAR BLUFF THROUGH 300 PM CDT.  WIND GUSTS UP TO 45 MPH ARE
POSSIBLE IN ASSOCIATION WITH THIS STORM.

12/SIRMON
Special weather statement, Aug 12, 2:01 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI AUG 12 2005

ALZ020-122030-
CHEROKEE-
301 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...PLEASANT
GAP...CENTRE...FORNEY AND CEDAR BLUFF THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.  ADDITIONALLY...DUE
TO THE SLOW MOVEMENT OF THIS STORM...LOCALIZED FLOODING IS
POSSIBLE.

12/SIRMON
Special weather statement, Aug 12, 2:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT FRI AUG 12 2005

ALZ033-034-122030-
BIBB-PERRY-
305 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND BIBB COUNTIES
UNTIL 330 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF BRENT...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ADDITIONALLY...MINOR FLOODING...PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

12/SIRMON

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
August 12, 2:45 PM CST to 3:45 PM CST
Where
Cherokee County, Centre
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.150, -85.683

High water covered Park Street in downtown Centre. The roadway was impassable and was temporarilyclosed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473195.